UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstracts for References 11,17,18,30

of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'

11
TI
Fluorouracil induces myocardial ischemia with increases of plasma brain natriuretic peptide and lactic acid but without dysfunction of left ventricle.
AU
Jensen SA, Hasbak P, Mortensen J, Sørensen JB
SO
J Clin Oncol. 2010;28(36):5280. Epub 2010 Nov 15.
 
PURPOSE: Fluorouracil (FU) is a cornerstone of colorectal cancer treatment; however, it has clinical and subclinical influence on the heart. This study aimed to clarify the pathophysiology, risk factors, and long-term effects of FU cardiotoxicity.
PATIENTS AND METHODS: The study prospectively accrued colorectal cancer patients (n=106) completely resected and adjuvantly treated with FU and oxaliplatin according to the FOLFOX4 regimen (infusional FU, folinic acid, and oxaliplatin). Serial measurements were made of systolic and diastolic features of the left ventricle by radionuclide ventriculography, plasma levels of N-terminal pro-brain natriuretic peptide (NT-proBNP), lactic acid, and ECG before chemotherapy, immediately after a treatment infusion, and at follow-up 2 weeks after cessation of the intended 12 treatment courses and were further evaluated by multivariate regression analysis that included cardiovascular history and its risk factors.
RESULTS: In the entire cohort, NT-proBNP significantly increased from baseline 14.5±3.2 pmol/L (mean±standard error) to 28.3±5.3 pmol/L during FU therapy (P<.001). Nine patients (8.5%) with cardiotoxicity had significantly higher NT-proBNP of 55.3±40.8 pmol/L compared with 25.4±4.1 pmol/L in those without (P<.001). In multivariate analysis, the FU-induced rise of NT-proBNP was significantly higher in females (P<.001). Plasma lactic acid significantly increased from baseline (1.3±0.1 mmol/L to 1.8±0.1 mmol/L) during FU therapy (P<.001). Left ventricular ejection fraction at baseline of 0.66±0.01 remained unchanged at 0.65±0.01 during FU therapy and 0.66±0.01 at follow-up (P=.4).
CONCLUSION: FU therapy generally induces myocardial neuroendocrine changes with increasing plasma NT-proBNP and lactic acid but without long-term dysfunction of the left ventricle. The usability of NT-proBNP as a predictive marker for FU cardiotoxicity remains to be clarified.
AD
Rigshospitalet, Copenhagen University Hospital, and Department of Oncology 5073, University of Copenhagen, 9 Blegdamsvej, Copenhagen, DK-2100, Denmark. soren.a.jensen@mail.tele.dk
PMID
17
TI
Cardiotoxicity of de Gramont's regimen: incidence, clinical characteristics and long-term follow-up.
AU
Meydan N, Kundak I, Yavuzsen T, Oztop I, Barutca S, Yilmaz U, Alakavuklar MN
SO
Jpn J Clin Oncol. 2005 May;35(5):265-70. Epub 2005 Apr 26.
 
BACKGROUND: The incidence of 5-fluorouracil (5-FU)-related cardiotoxicity seems to be dosage and schedule dependent. It was reported as 1.6-3% with earlier bolus regimens whereas this increased up to 7.6-18% with prolonged (4-5 days) infusion regimens. Knowledge of the cardiotoxicity incidence in patients treated with the widely used de Gramont's regimen (2 days infusional 5-FU) and the long-term follow-up of affected patients is still limited.
METHODS: We investigated the incidence and clinical characteristics of the cardiotoxicity of de Gramont's regimen and long-term follow-up of the affected patients.
RESULTS: Nine of a total of 231 patients receiving de Gramont's regimen experienced cardiac events, revealing an overall incidence of 3.9%. Four (2.5%) cases were receiving de Gramont's regimen only. Cardiac manifestations were acute coronary syndrome (n = 6), congestive heart failure (n = 2) and atrial fibrillation (n = 1). Cardiotoxicity occurred in the first cycle in eight patients, and in the second cycle in one. The median onset day was day 2. Cardiac symptoms occurred mostly at night time (seven patients) and the onset was a few hours after the bolus part of the regimen in four out of seven patients. After the cardiotoxicity, treatments were continued safely without 5-FU.
CONCLUSIONS: de Gramont's regimen has a lower incidence of cardiotoxicity compared with more prolonged 5-FU-based infusion regimens. Nevertheless, patients should still be carefully monitored especially in the first cycles and at night time.
AD
Division of Medical Oncology, University of Adnan Menderes, 09100 Aydin, Turkey. nezihmeydan@yahoo.com
PMID
18
TI
Cardiotoxicity of fluoropyrimidines in different schedules of administration: a prospective study.
AU
Kosmas C, Kallistratos MS, Kopterides P, Syrios J, Skopelitis H, Mylonakis N, Karabelis A, Tsavaris N
SO
J Cancer Res Clin Oncol. 2008 Jan;134(1):75-82. Epub 2007 Jul 17.
 
BACKGROUND: Cardiotoxicity associated with 5-Fluorouracil (5FU) administration has been infrequently reported in literature, albeit various series of acute coronary syndromes have recorded a low but definite incidence of the above toxicity. In the present study, patients undergoing 5FU-based and oral capecitabine (Xeloda-based chemotherapy were tested for the potential development of cardiac-related symptoms during their administration.
PATIENTS AND METHODS: Six hundred and forty-four patients entered the study. Those experiencing any cardiac-related symptoms during 5FU infusion or oral capecitabine were subjected to ECG and serum cardiac enzymes determination. If cardiotoxicity was confirmed, 5FU infusion or oral capecitabine were interrupted, sublingual nitrates administered and cardiac monitoring initiated, while patients with>two-fold enzyme elevation were followed in a coronary care unit for at least 72 h. Cases with acute myocardial infarction were excluded from further 5FU or oral capecitabine treatment.
RESULTS: Overall 26 patients (4.03%) developed symptoms and/or ECG abnormalities due to 5FU and capecitabine. Patients with continuous 5FU infusion presented a higher incidence of cardiotoxicity [14/209; 6.7%, 95% confidence interval (CI) = 3.3-10.1%]than the remaining (7/317; 2.3%, 95% CI = 0.8-3.3%) (P<0.012). Specifically, an increased incidence of cardiac-related events was encountered in patients with continuous 24-h 5FU + LV infusion for 5 days (12.5%, 95% CI = 2.3-22.7%) rather than in patients with the same schedule without LV (5.3%, 95% CI = 1.95-8.67%) (P<0.027), as well as in patients with short 5FU + LV administration (2.4%, 95% CI = 0.9-3.9%) (P<0.019). Overall, 3/54 patients (5.5%, 95% CI = -0.6-11.1%) on oral capecitabine developed cardiac-related events. Seven out of the 20 patients suffered an acute myocardial infarction, 6 developed ischemia only, while 4 more patients had ECG consistent with coronary vasospasm and 3 with conduction disturbances, of which one subsequently died. Patients administered oral capecitabine had a similar incidence of cardiac-related events; 1/22 (4.5%) patients with advanced breast cancer and 2/32 (6.2%) with colorectal cancer.
CONCLUSIONS: The present study supports the toxic effect of 5-FU on the myocardium, which is largely schedule-dependent, whereas a low but finite risk of such toxicity has been observed with oral capecitabine. A high level of alertness is required when using fluoropyrimidines (i.v. 5FU or oral capecitabine), while their toxic effect on the coronary endothelium and myocardium merits further investigation.
AD
Department of Medicine, 2nd Division of Medical Oncology, "Metaxa" Cancer Hospital, Piraues, 21 Apolloniou Street, 16341 Athens, Greece. ckosm1@ath.forthnet.gr
PMID
30
TI
The frequency and pattern of cardiotoxicity observed with capecitabine used in conjunction with oxaliplatin in patients treated for advanced colorectal cancer (CRC).
AU
Ng M, Cunningham D, Norman AR
SO
Eur J Cancer. 2005;41(11):1542.
 
We examined the cardiotoxicity in 153 patients treated with capecitabine and oxaliplatin in two prospective trials for advanced colorectal cancer. Ten patients (6.5%) developed cardiac events. One patient (0.7%) had sudden death, one patient developed cardiac failure with raised troponin I while another developed ventricular tachycardia (VT). The remaining seven patients (4.6%) experienced angina and three of the seven patients had raised troponin I, one of which developed ventricular fibrillation. Eight events occurred within cycle 1 (median cycle 1 day 10). Four patients with angina and one patient with VT recovered on stopping capecitabine, four patients required additional medical management and the remaining patient died suddenly at home. Patients with ischaemic heart disease appeared to be at increased risk. Physicians and patients need to be aware of these complications, so that prompt discontinuation of treatment and appropriate interventions may be instituted.
AD
Department of Medicine, Royal Marsden Hospital, Sutton, Surrey, UK.
PMID